Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 2003, 6:07 PM EST for Brunswick County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 6:07 PM EST (23:07 UTC)
- Expired
- Mar 20, 2003, 6:45 PM EST
- In force
- 38 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333 WUUS52 KILM 202307 SVRILM NCC019-202345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 606 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 645 PM EST * AT 605 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF LONG BEACH...OR ABOUT 11 MILES SOUTHWEST OF SOUTHPORT...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTHPORT AT 610 PM EST HAIL UP TO THE SIZE OF NICKELS IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3393 7824 3378 7812 3383 7794 3410 7796 TRA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:32 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 20, 2:32 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 232 PM EST THU MAR 20 2003 PUBLIC: IMPRESSIVE CONVECTION ALONG THE COAST WITH SUPERCELL DEVELOPMENT FROM NEAR GEORGETOWN TO OFF THE COAST AT CAPE FEAR. AS LINE MOVES OFF THE COAST AND REGIONAL RADAR COMPOSITE SHOWING CONVECTION FIRING UP IN EASTERN GEORGIA. ETA SHOWING INCREASE DIVERGENCE OVERNIGHT AND WITH MOST OF OUR AREA SATURATED FROM TODAYS FLOODING RAINS ESPECIALLY AT THE COAST. HPC PLACES THE AREA UNDER ANOTHER 1/2 TO 1 INCH OVERNIGHT. WILL KEEP UP THE FLOOD WATCH OVER NIGHT. EXTENDED: AFTER THE FRONTAL PASSAGE LATE FRIDAY EXPECT DRY TO CONDITIONS TO PREVAIL THROUGH AT LEAST WED NIGHT. AS MRF BRINGS IN A SWATH OF MOSITURE EARLY THURSDAY. AT THIS TIME ONLY INCREASE CLOUD COVER WITH NO PRECIPATION AT THIS TIME. MARINE: WINDS HAVE BEEN CRANKING AT FRYING PAN EARLY THIS AFTN...W/ STRONG INFLOW INTO THE SQUALL LINE CURRENTLY PROGRESSING TOWARD THE OFFSHORE WATERS. THINK GALE DURATION WOULD BE MINIMAL W/ CONVECTION LIKELY TO ENHANCE THE FLOW OVER THE NEXT FEW HOURS. WILL STILL NEED TO KEEP A SMALL CRAFT ADVISORY UP AS THE FLOW VEERS TO THE S TO SW TONIGHT. SEAS ARE 10 TO 12 FT AT FRYING PAN...PROBABLY 8 TO 10 FT ACROSS PORTIONS OF THE COASTAL WATERS. FRONT WILL PASS ACROSS THE WATERS FRI NIGHT W/ THE FLOW EXPECTED TO CONTINUE TO VEER AROUND TO THE W. HIGH PRES WILL BUILD ACROSS THE REGION SUN NIGHT THROUGH MON NIGHT THEN SHIFT OFF THE MID-ATLC COAST BY TUE. THIS WILL ALLOW THE WIND TO CONTINUE TO VEER ALL THE WAY AROUND THE COMPASS TO THE E BY TUE. SPEEDS GENERALLY LESS THAN 15 KNOTS SAT NIGHT THROUGH TUE. FCSTID = 7 ILM 63 78 56 74 / 70 40 10 0 LBT 59 79 54 74 / 70 40 10 0 FLO 59 79 54 75 / 70 40 10 0 MYR 63 74 56 73 / 70 40 10 0 .ILM... NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ087...NCZ096>097...NCZ099>101. SMALL CRAFT ADVISORY AMZ250-252. SC...FLOOD WATCH FOR TONIGHT FOR ZONES SCZ017...SCZ023>024...SCZ032>034...SCZ039...SCZ046. SMALL CRAFT ADVISORY AMZ250-252. HAWKINS
Hazardous weather outlook, Mar 20, 3:30 PM EST, 2 hours 37 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202215- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TO REDEVELOP OVERNIGHT AND MAY PRODUCE ADDITIONAL RAINFALL AMOUNTS AROUND 1 INCH WITH ISOLATED AMOUNTS OF 2 INCHES POSSIBLE. WITH THE SATURATED GROUNDS FROM TODAYS RAINFALL ANY ADDITIONAL RAINFALL MAY CAUSE FLOODING ESPECIALLY IN LOW LYING AND POOR DRAINED AREA. A FLOOD WATCH CONTINUE FOR THE REGION OVERNIGHT. ALSO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT WITH THE BIGGEST THREAT BEING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DUE TO THE RECENT AND EXPECTED RAINFALL...MAJOR RIVERS ACROSS THE AREA ARE FORECAST TO REMAIN AT OR ABOVE THEIR BANKS. SEE FLOOD STATEMENTS ISSUED BY NWS WILMINGTON NC FOR SPECIFICS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. HAWKINS
In the hours before
Special weather statement, Mar 20, 1:40 PM EST, 4 hours 27 minutes before
NCZ096-097-099>101-SCZ034-046-202015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 140 PM EST THU MAR 20 2003 ...TORNADO WATCH NUMBER 66 HAS BEEN CANCELLED... THE LINE OF STRONG THUNDERSTORMS HAS MOVED OFFSHORE...AND THE THREAT FOR SEVERE WEATHER ACROSS NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA HAS DIMINISHED. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MID AFTERNOON. BRIEF DOWNPOURS MAY CAUSE PONDING OF WATER ON SOME ROADWAYS. A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RAS
Special weather statement, Mar 20, 5:24 PM EST, 43 minutes before
NCZ097-100-101-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 524 PM EST THU MAR 20 2003 ...HEAVY RAIN AND SMALL HAIL TO AFFECT SOUTHEAST NORTH CAROLINA... A CLUSTER OF THUNDERSTORMS MOVING ACROSS THE BOLIVIA AND WILMINGTON AREAS WILL PUSH NORTHEAST INTO THE BURGAW AND HAMPSTEAD AREAS BETWEEN 530 PM AND 6 PM. HAIL A HALF INCH IN DIAMETER IS POSSIBLE IN THE STRONGER STORMS. HEAVY DOWNPOURS WILL PRODUCE A HALF INCH OR MORE OF RAINFALL IN LESS THAN 30 MINUTES. THIS RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...IN LOW LYING AREAS...AND WHERE HEAVY RAIN FELL EARLIER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON NORTH CAROLINA. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:20 AM EST | Special Marine Warning | ILM | 55 min | |
| Mar 20, 9:20 AM EST | Special Marine Warning | ILM | 55 min | |
| Mar 20, 10:29 AM EST | Special Marine Warning | ILM | 61 min | |
| Mar 20, 11:01 AM EST | Special Marine Warning | ILM | 59 min | |
| Mar 20, 11:22 AM EST | Severe Thunderstorm Warning | ILM | Brunswick | 53 min |
| Mar 20, 11:32 AM EST | Special Marine Warning | ILM | 73 min | |
| Mar 20, 12:44 PM EST | Special Marine Warning | ILM | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.